Georgia, 2013

Lightning Strike and Strong Wind in Georgia, August 15, 2013

August 15, 2013 · NWS FFC · 3 events in 2 counties and zones

An upper level disturbance moved through the area during the afternoon. With a warm and moist airmass in place, several showers and thunderstorms developed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$246,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level disturbance moved through the area during the afternoon. With a warm and moist airmass in place, several showers and thunderstorms developed. One brought down a tree and resulted in a lightning fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 15, 12:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 15, 12:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
137 AM EDT THU AUG 15 2013

.UPDATE...
/ISSUED AT 845 PM EDT WED AUG 14 2013/
BASED ON RADAR...HAVE MADE A FEW TWEAKS TO POPS FOR NEXT FEW HOURS.
OTHERWISE NO CHANGES.

41

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
/ISSUED AT 353 PM EDT WED AUG 14 2013/
FORECAST IS FOR A WET SHORT TERM...PARTICULARLY ACROSS CENTRAL
GEORGIA. TROUGH DOMINATES THE EASTERN CONUS WHILE THE SURFACE HIGH
PRESSURE CENTERED OVER THE CENTRAL CONUS SLIDES TO THE EAST AND SETS
UP A CAD FOR THURSDAY. THIS WILL HELP TO LIMIT OUR MAXIMUM
TEMPERATURES FOR THURSDAY AND THEY WILL BE WELL BELOW NORMAL.
CURRENT FORECAST IS TO TIE THE RECORD LOW MAXIMUM TEMPERATURE AT CSG
AND MCN. DECENT UNCERTAINTY THOUGH AS TO WHERE THE BORDER FROM
EXTENSIVE CLOUD COVERAGE WITH THE WEDGE WILL SET UP.

FRONT IS ACROSS CENTRAL GEORGIA THIS AFTERNOON AND SHOWERS AND
SCATTERED THUNDERSTORMS HAVE CONTINUED TO RIDE ALONG THE FRONT. HAVE
SEEN SOME DEVELOPMENT ACROSS CENTRAL GEORGIA AND EXPECT AREAS CLOSER
AND SOUTH OF THE FRONT TO CONTINUE WITH THE GREATER CONVECTIVE
DEVELOPMENT. SHOWERS ARE STILL POSSIBLE NORTH OF THE FRONT.
OVERNIGHT...WILL LOSE INSTABILITY WITH DAYTIME HEATING SO
THUNDERSTORM CHANCES WILL DECREASE...HOWEVER MODELS ARE ALL IN GOOD
AGREEMENT WITH WIDESPREAD RAIN CONTINUING ACROSS CENTRAL GEORGIA
TONIGHT. GUIDANCE CONTINUES TO SHOW DECENT QPF VALUES FOR CENTRAL
GEORGIA ON THURSDAY. IN FORECAST...HAVE CONTINUED WITH HIGH POPS
ACROSS THAT AREA AND SPREAD BETTER POPS NORTHWARD...WHICH IS
CONSISTENT WITH THE MODELS.

MAIN CONCERN WITH ALL OF THIS IN THE SHORT TERM IS RAINFALL AND
ADDITIONAL DETAILS CAN BE FOUND IN THE HYDROLOGY SECTION.

11

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 353 PM EDT WED AUG 14 2013/
GUIDANCE CONTINUES TO POINT TO A WET PERIOD THROUGH THE EXTENDED.
THE PROBLEM OF COURSE IS DIFFERENCES IN MODEL SOLUTIONS. WE START
THE EXTENDED THURSDAY NIGHT WITH A SURFACE LOW SOMEWHERE EITHER IN
SOUTHERN/SOUTHEAST ALABAMA OR SOUTHWEST GEORGIA...WITH HYBRID
DAMMING FIRMLY ENTRENCHED ACROSS NORTHEAST GEORGIA. WIDESPREAD
CLOUDINESS AND SHOWERS ASSOCIATED WITH BOTH THE STATIONARY FRONT
ACROSS CENTRAL GEORGIA AND ISENTROPIC UPGLIDE OVER THE STABLE
AIRMASS WILL CONTINUE THURSDAY NIGHT INTO FRIDAY MORNING...BEFORE
THE TROPICAL CONNECTION TAKES HOLD IN EARNEST FRIDAY AND
ESPECIALLY SATURDAY.

FAIRLY GOOD AGREEMENT BETWEEN THE SHORT TERM GUIDANCE FOR THURSDAY
NIGHT AND FRIDAY...BUT MODELS BEGIN DIVERGING TOWARD SATURDAY
ESPECIALLY WITH THE HANDLING OF THE TROPICAL LOW IN THE GULF. THE
00Z ECMWF AND THE NAM CONTINUE TO TAKE THE TRACK OF THE LOW TOWARD
THE WEST...BUT EVEN THERE THERE IS SIGNIFICANT DISAGREEMENT AS THE
NAM REALLY STRENGTHENS THE LOW WHEREAS THE 00Z ECMWF BARELY HAS A
REFLECTION OF THIS IN THE BAY OF CAMPECHE. SREF ALSO TRENDS TOWARD
THE BAY OF CAMPECHE. THE NEW 12Z ECMWF HOT OFF THE PRESS IS
ACTUALLY TRENDING A BIT FURTHER NORTH...TOWARD THE TEXAS GULF
COAST...MORE IN LINE WITH THE GFS AND CANADIAN. LOOKING AT THE
SPREAD AMONG THE TROPICAL GUIDANCE...ONE CAMP FOLLOWS THE 00Z ECMWF
GROUP AND THE OTHER TAKES IT NORTH TO THE LOWER MISSISSIPPI
VALLEY. IN A FAIRLY SIGNIFICANT CHANGE...NHC AND WPC HAVE FAVORED
THE GFS CAMP AND ARE TAKING THE LOW TOWARD THE GULF COAST. THIS OF
COURSE HAS IMPACTS ON EXPECTED QPF...THOUGH EVEN THE 00Z ECMWF HAD
QUITE A BIT OF QPF OVER THE WEEKEND BECAUSE OF THE DEEP TROPICAL
CONNECTION.

SO WITH THE EXCEPTION OF THE NAM AND PERHAPS THE SREF...NONE OF
THE GUIDANCE REALLY DEEPENS THE TROPICAL LOW...SO NOT REALLY
CONCERNED ABOUT THE POTENTIAL TROPICAL SYSTEM IN AND OF ITSELF BUT
RATHER THE ASSOCIATED IMPACTS...THE BIGGEST OF WHICH IS THE
RAINFALL /SEE HYDRO SECTION BELOW/. BUT WITH THE UPPER TROUGH IN
PLACE TO THE WEST WE ARE IN THE RIGHT ENTRANCE REGION OF A WEAK
/60-70KT/ UPPER JET AND INCREASING PVA THERE IS PROVIDES PLENTY OF
SYNOPTIC LIFT...PLUS ISENTROPIC UPGLIDE OVER THE COLD DOME ADDS TO
THIS AVAILABLE LIFT. ALSO WITH THE CAD COMES INCREASING LOW-LEVEL
SHEAR...GFS ON SATURDAY INCREASING 0-3KM SHEAR TO BETWEEN
40-50KT...WITH 0-1KM SHEAR ALMOST 30KT. WITH THE POTENTIAL OF A
TROPICAL SYSTEM APPROACHING THE GULF...ISOLATED SEVERE POTENTIAL
CERTAINLY CANNOT BE RULED OUT. MOIST ADIABATIC LAPSE RATES LIMIT
CAPE POTENTIAL EXCEPT FOR ACROSS CENTRAL GEORGIA /MLCAPES BETWEEN
500-1000 J/KG/ WHERE 0-3KM SHEAR IS MAXIMIZED...SO WILL HAVE TO
MONITOR FORECAST EVOLUTION FOR TORNADIC POTENTIAL SATURDAY
AFTERNOON.

THE OTHER BIG STORY THROUGH EARLY NEXT WEEK IS THE ANOMALOUSLY
COOL TEMPERATURES. THE UNUSUAL COMBINATION OF HYBRID CAD WITH
INCREASING TROPICAL MOISTURE COMES HIGH TEMPS AROUND 10 DEGREES
BELOW CLIMATOLOGICAL NORMALS. SERIOUSLY...HOW OFTEN HAVE HIGH
TEMPS NOT GOTTEN OUT OF THE 70S FOR SEVERAL DAYS IN A ROW IN
AUGUST? WE WILL BE FLIRTING WITH RECORD LOW HIGHS ESPECIALLY ON
SATURDAY. SEE CLIMATE SECTION BELOW.

TDP/19

&&

.HYDROLOGY...
/ISSUED AT 353 PM EDT WED AUG 14 2013/
THE POTENTIAL EXISTS FOR WIDESPREAD RAINFALL THROUGH THE WEEKEND.
INITIAL ROUND OF RAINFALL WILL BE OVERNIGHT AND THURSDAY. GFS AND
ECMWF ARE IN GOOD AGREEMENT ON THE HIGHER AMOUNTS ACROSS CENTRAL
GEORGIA...HOWEVER A GOOD BIT OF UNCERTAINTY IN THE AMOUNTS. GFS IS
MUCH HIGHER WITH 3-6 INCHES ACROSS CENTRAL GEORGIA WHILE THE ECMWF
IS MORE IN THE 2-3 INCH RANGE THROUGH THURSDAY NIGHT. OFFICIAL
FORECAST IS MORE IN LINE WITH THE ECMWF WITH LESS THAN ONE INCH
ACROSS NORTH GEORGIA AND 2-3 INCHES ACROSS CENTRAL GEORGIA THROUGH
THURSDAY NIGHT. 3HR FFG VALUES ACROSS CENTRAL GEORGIA ARE 3-4
INCHES. OVERALL CENTRAL GEORGIA SHOULD BE ABLE TO HANDLE THIS
INITIAL ROUND OF RAINFALL GIVEN THEY HAVE RECEIVED LESS RAINFALL
THAN NORTH GEORGIA THIS SUMMER AND DO NOT HAVE THE TERRAIN IMPACTS.
THE EXCEPTION TO THIS IS ANY TRAINING OR LOCALIZED HIGHER AMOUNTS.
THE RAINFALL THROUGH THURSDAY NIGHT THOUGH SHOULD PRIME THE AREA FOR
POTENTIAL FLOODING WITH ADDITIONAL RAINFALL EXPECTED THIS WEEKEND.
WITH THIS INITIAL ROUND THOUGH...THINK ANY FLOODING SHOULD BE
ISOLATED AND WILL HOLD OFF ON A FLOOD WATCH FOR NOW TO SEE HOW
THINGS PAN OUT TONIGHT AND THURSDAY TO PRIME THE AREA FOR THIS
WEEKENDS EVENT.

FOR THE EXTENDED...LOOKING AT WIDESPREAD 1-3 INCHES WITH MOST OF
THAT FALLING ON SATURDAY AS THE TROPICAL MOISTURE PLUME PUSHES
ACROSS THE SOUTHEAST. SO THROUGH MONDAY MORNING...TOTAL BASIN
AVERAGE QPF UPWARDS OF 5 INCHES ACROSS CENTRAL GEORGIA...WITH 1-3
ACROSS NORTH GEORGIA. OBVIOUSLY SOME AREAS MIGHT GET MORE. SOME
CONCERN THAT THE RAIN THROUGH THE SHORT TERM WILL QUALIFY AS A
PREDECESSOR RAINFALL EVENT AHEAD OF THE TROPICAL MOISTURE...WHICH
TEND TO SERVE TO ENHANCE RAINFALL ASSOCIATED WITH THE TROPICAL
SYSTEM ITSELF /IN THIS CASE ON SATURDAY/ AND SOMETIMES ARE NOT
GIVEN ENOUGH CREDENCE IN CONSIDERING OVERALL QPF. IN ANY
CASE...WITH THE RAIN EXPECTED OVER THE NEXT SEVERAL DAYS...WE
COULD HAVE SOME SIGNIFICANT PROBLEMS. LUCKILY THE BULK OF THE RAIN
WILL BE ACROSS CENTRAL GEORGIA BUT REALLY NORTH GEORGIA CANNOT
HANDLE MUCH MORE...AND EVEN CENTRAL GEORGIA MAY BE IN FOR A
PROLONGED PERIOD OF RIVER FLOODING WHEN ALL IS SAID AND DONE.

11/TDP/19

&&

.CLIMATE...

RECORDS FOR 08-15

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 2007     71 1964     77 1915     62 1979
                1918                                1967
                                                    1964
   KATL     102 2007     69 1890     77 1908     62 1962
                1995
   KCSG     102 1995     82 1969     81 1995     63 1967
                                                    1963
   KMCN     104 2007     80 1928     76 1927     58 1967

RECORDS FOR 08-16

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     105 2007     68 1964     77 1995     59 1924
   KATL     102 1954     70 1892     79 2007     60 1889
   KCSG     103 1995     77 1994     78 1995     67 1967
   KMCN     104 1954     75 1994     77 1995     57 1967

RECORDS FOR 08-17

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     105 1954     73 1939     76 2010     60 1967
                                        2007        1948
                                        1995
   KATL     101 2007     74 1939     76 2010     62 1948
                1954        1892        2000        1892
                                        1995
   KCSG     102 2000     82 1979     78 2001     66 1961
   KMCN     103 2000     76 1939     77 2010     60 1967
                1954                    1952

&&

.AVIATION...
06Z UPDATE...
LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE DRIVING CIGS TO IFR BY
08Z. CIGS WILL BECOME MVFR BY LATE MORNING AND REMAIN MVFR THROUGH
THIS EVENING. FOR ATL EXPECT CIGS TO DROP BACK TO IFR AFTER 06Z FRI.
RAIN WILL INCREASE ACROSS THE FORECAST AREA THROUGH TODAY WITH A
DIMINISHING TREND ACROSS WESTERN GA AFTER 00Z FRI. WINDS WILL REMAIN
EASTERLY THROUGH THE FORECAST WITH A FEW GUSTS OF 15 TO 20KTS TODAY.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM TO HIGH ON ALL ELEMENTS.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  77  66  76 /  50  60  70  70
ATLANTA         69  78  67  77 /  40  70  70  60
BLAIRSVILLE     62  78  61  76 /  20  40  70  60
CARTERSVILLE    68  80  67  79 /  20  40  60  40
COLUMBUS        73  83  71  84 /  60  80  70  70
GAINESVILLE     68  75  65  74 /  30  50  70  60
MACON           71  81  70  83 /  80  80  70  80
ROME            67  79  67  80 /  20  40  60  40
PEACHTREE CITY  70  78  68  79 /  50  80  70  60
VIDALIA         72  81  71  84 /  80  80  70  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 14, 10:50 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 PM EDT WED AUG 14 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1150 PM EDT WED AUG 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ACROSS PORTIONS OF CENTRAL GEORGIA INTO
TONIGHT

WEATHER HAZARDS EXPECTED...
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WITH ANY THUNDERSTORM.

DISCUSSION...
A SLOW MOVING COLD FRONT WILL MOVE TO CENTRAL TO SOUTH GEORGIA
THROUGH TONIGHT. MOISTURE AND INSTABILITY WILL COMBINE TO PRODUCE
SCATTERED  THUNDERSTORMS OVER PORTIONS OF CENTRAL GEORGIA WITH
ISOLATED STRONG STORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WEATHER HAZARDS EXPECTED...
HEAVY RAIN WITH LOCALIZED FLOODING...OCCASIONAL LIGHTNING AND GUSTY
WINDS.

DISCUSSION...
A STATIONARY FRONT AND DEVELOPING UPPER LEVEL TROUGH WILL BECOME THE
FOCUS FOR A WET PERIOD AS DEEP TROPICAL MOISTURE MOVES OVER THE AREA
FOR THE WEEKEND. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY
FOR POTENTIAL FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER OR FLOODING THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 14, 8:20 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
920 PM EDT WED AUG 14 2013

GAZ074-076-085-086-150200-
920 PM EDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WASHINGTON...
JOHNSON...EMANUEL AND JEFFERSON COUNTIES UNTIL 1000 PM EDT...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY HEAVY RAIN OVER BLUNDALE...MOVING NORTH AT 15 MPH.

RAINFALL AMOUNTS BETWEEN 2 TO 3 INCHES CAN BE EXPECTED ACROSS
WASHINGTON...JOHNSON...EMANUEL AND JEFFERSON COUNTIES...INCLUDING
AREAS AROUND THREE POINTS...DELLWOOD...COLEMANS
LAKE...BLUNDALE...SUMMERTOWN...NEW
HOME...KITE...WADLEY...BARTOW...MOXLEY...LOUISVILLE...STELLAVILLE
AND STAPLETONS CROSSROADS. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

THE HIGH RAIN TOTALS SEEN THUS FAR THIS SEASON HAS RESULTED IN
PERSISTENT WET SOILS FOR AREA TREES. THIS WILL ALLOW THESE TREES TO
FALL DUE TO WINDS MUCH LOWER THAN IN A TYPICAL SEASON...AS LOW AS 30
MPH IN SOME CASES.

&&

LAT...LON 3268 8220 3261 8259 3270 8279 3321 8244
      3320 8224 3308 8228 3293 8227 3284 8231
      3281 8220
TIME...MOT...LOC 0120Z 182DEG 21KT 3282 8236
Special weather statement, Aug 14, 8:34 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
934 PM EDT WED AUG 14 2013

GAZ013-014-150215-
934 PM EDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PICKENS AND DAWSON
COUNTIES UNTIL 1015 PM EDT...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER JUNO THE THUNDERSTORM WAS NEARLY STATIONARY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES INCHES CAN BE EXPECTED ACROSS
PICKENS AND DAWSON COUNTIES...INCLUDING AREAS AROUND LAKE
TAMARACK...MARBLEHILL...FAUSETT LAKE AND JUNO. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

THE HIGH RAIN TOTALS SEEN THUS FAR THIS SEASON HAS RESULTED IN
PERSISTENT WET SOILS FOR AREA TREES. THIS WILL ALLOW THESE TREES TO
FALL DUE TO WINDS MUCH LOWER THAN IN A TYPICAL SEASON...AS LOW AS 30
MPH IN SOME CASES.

&&

LAT...LON 3453 8439 3454 8422 3439 8414 3438 8433
TIME...MOT...LOC 0134Z 213DEG 1KT 3447 8426
Special weather statement, Aug 14, 8:38 PM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EDT WED AUG 14 2013

GAZ032-033-150230-
938 PM EDT WED AUG 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN COBB AND FULTON
COUNTIES UNTIL 1030 PM EDT...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY HEAVY RAIN OVER VININGS...MOVING NORTHWEST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED ACROSS COBB
AND FULTON COUNTIES...INCLUDING AREAS AROUND BOLTON...CHASTAIN
MEMORIAL PARK...VININGS...SMYRNA...JIM R MILLER PARK AND DOBBINS AIR
RESERVE BASE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

THE HIGH RAIN TOTALS SEEN THUS FAR THIS SEASON HAS RESULTED IN
PERSISTENT WET SOILS FOR AREA TREES. THIS WILL ALLOW THESE TREES TO
FALL DUE TO WINDS MUCH LOWER THAN IN A TYPICAL SEASON...AS LOW AS 30
MPH IN SOME CASES.

&&

LAT...LON 3390 8465 3394 8443 3385 8436 3376 8452
TIME...MOT...LOC 0139Z 141DEG 4KT 3385 8450
Local storm report, Aug 14, 10:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1139 PM EDT WED AUG 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      2 SW DUBLIN             32.52N 82.93W
08/14/2013                   LAURENS            GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS NUMEROUS ROADS UNDER WATER
            INCLUDING SOUTHERN PINES NEAR HIGHWAY 441. SEVERAL CARS
            WERE ALSO REPORTED SUBMERGED BY LOCAL MEDIA.

&&

DEESE

The radar

The Robins AFB radar (KJGX), 88 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

2 strong wind, 1 lightning. Local standard time, as filed.

Lightning, Crisp

When
August 15, 2:00 AM EST
Where
Crisp County, Cordele
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.970, -83.780

The Crisp County Emergency Manager reported that a business was struck by lightning and burned for a total loss.

Strong Wind, Crisp

When
August 15, 2:00 AM EST
Where
Crisp forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
31.923, -83.768 (the zone’s center; the record gives no point)

The Crisp County Emergency Manager reported that a tree fell on a police car.

Strong Wind, Meriwether

When
August 15, 12:30 PM EST
Where
Meriwether forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
33.041, -84.688 (the zone’s center; the record gives no point)

Broadcast media relayed a report of a tree down on a house in Manchester.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468254, 468255, 468256.